Thunderstorm Wind, Armstrong
- When
- July 15, 2:43 PM CST
- Where
- Armstrong County, 12.15 mi SW of Claude
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.980, -101.500
An outflow boundary generated from convection to the east raced west across portions of the southern TX Panhandle in a high CAPE/low shear environment. Core collapse of storm in-conjunction with outflow boundary produced a severe wind gust in Armstrong County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An outflow boundary generated from convection to the east raced west across portions of the southern TX Panhandle in a high CAPE/low shear environment. Core collapse of storm in-conjunction with outflow boundary produced a severe wind gust in Armstrong County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 2:30 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 330 PM CDT Sun Jul 15 2018 .DISCUSSION... .Short Term (This Afternoon and Tonight)... Mid-Upr level trough axis has drifted west through the day and this has helped improve moisture profiles and seems to have lifted the lid a bit as we are seeing much more convective development than this time yesterday. Much of the area is include in SCT POP cats for the remainder of the aftn into evening with highest coverage expected along SW to NE diagonal through middle of CWA and across the OK Panhandle. The HRRR and TTU WRF seem to have good handle on this now, but CAMs have been struggling to say the least. ML cape of 1000-2000 J/kg and SB cape of 2000-3000 J/kg and weak shear supports strong pulse storms. Very isolated severe wind gusts cause by microburst are possible given 1200-1600 J/kg downdraft capes noted in SPC meso analysis. That said, lighting and torrential downpours and localized flooding are likely the main threat with these slow movers. Expect lingering elevated storms beyond midnight as we have seen the last several days perhaps focused on central counties. In fact this is the first time CAMs (HRRR in this case) seem to even be trying to forecast these. Will maintain POP through the night as a result. NBM has been doing well on lows and looks good. MJG .Long Term (Monday through Saturday)... Continued chances for convection will prevail across the Panhandles through Monday and Monday night. The forecast area will remain between one upper high over the Great Basin region and Four Corners region and the other upper high over the northwest Gulf states. The upper high over the northwest Gulf states expected to build back to the west and north across the Panhandles Tuesday. Convection chances Tuesday afternoon and Tuesday night should be confined mainly to the far northern portions of the forecast area, however confidence low. The upper high will build over the Panhandles mid to late week which will result in hot and dry conditions Wednesday through Friday and possibly into the upcoming weekend. A Heat Advisory may be likely over mainly the southern portions of the Texas Panhandles, especially the Palo Duro Canyon, Wednesday through Friday as max temps forecast to reach 105 to 108 degrees. A weak shortwave may possibly affect the far northern Panhandles Friday night which could result in isolated convection, but again, confidence low. Otherwise, the hot and dry conditions will prevail the end of the week through the upcoming weekend. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 92 69 95 69 / 20 20 20 10 5 Beaver OK 69 95 71 97 71 / 30 40 30 20 20 Boise City OK 65 91 66 94 66 / 20 40 40 20 20 Borger TX 71 93 72 98 73 / 30 30 30 10 5 Boys Ranch TX 68 92 70 97 70 / 20 30 30 5 5 Canyon TX 66 91 68 96 69 / 20 20 20 5 5 Clarendon TX 69 94 71 97 71 / 20 20 20 5 5 Dalhart TX 63 91 66 95 66 / 20 40 40 10 10 Guymon OK 67 94 69 97 69 / 20 40 30 20 20 Hereford TX 66 90 67 95 68 / 20 20 20 5 5 Lipscomb TX 71 95 71 97 72 / 30 40 30 20 10 Pampa TX 69 93 70 95 70 / 30 30 30 10 5 Shamrock TX 71 96 72 99 72 / 20 20 20 10 5 Wellington TX 71 97 73 100 73 / 20 20 20 5 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/11
Hazardous Weather Outlook National Weather Service Amarillo TX 304 PM CDT Sun Jul 15 2018 OKZ001>003-TXZ001>020-317-161100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 304 PM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the Texas and Oklahoma Panhandles through tonight. Some of the storms may become strong with wind gusts to around 55 miles an hour. Heavy rain may cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across the Panhandles Monday afternoon and Monday night and then across mainly the northern portions of the Panhandles Tuesday afternoon and Tuesday night and then again Friday night. Strong gusty winds and heavy rain which could lead to flooding will be the main hazards. A Heat Advisory will be possible Wednesday through Friday as high temperatures approach 105 to 108 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Schneider
Special Weather Statement
National Weather Service Amarillo TX
332 PM CDT SUN JUL 15 2018
TXZ018-152130-
Armstrong TX-
332 PM CDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG COUNTY UNTIL 430 PM
CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Claude, moving north at 5 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Claude, Washburn, Wayside and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3518 10162 3518 10159 3512 10112 3475 10112
3475 10162
TIME...MOT...LOC 2032Z 199DEG 6KT 3496 10147
GuerreroThe Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773879.